Tag Archives: medication tampering and patient deaths

Death of three patients at British hospital linked to suspected tampering of Saline vials

Stepping Hill Hospital

Administrators, Doctors, Nurses and Pharmacists are always devastated when patients in their care are harmed due to medication errors, or worse, medication tampering/contamination.  What appears to have been a case of suspected tampering of 0.9% Sodium Chloride vials (Saline) has resulted in the deaths of three patients aged 84, 71 and 44 at Stepping Hill Hospital in Stockport, UK.  Eleven other patients have suffered adverse effects as a result of this suspected tampering. The BBC reports that all patients involved had lower than normal blood glucose levels.   This of course points to the potential deliberate or accidental contamination of the saline with insulin.   Again, however, in the absence of more detailed reports it is too early to tell what has actually occurred.

Stepping Hill’s administrators, department directors, managers and staff are undoubtedly struggling to determine what happened at this point and it is hoped they will share their findings with the rest of the medical community so that we can all learn from this tragic event and implement the necessary safeguards to prevent a recurrence of this event in the future.

Patientsafetyhub.com will continue to follow this story.  In the meantime, our prayers are with the deceased and their families.  Click these links to read what the BBC and the Guardian newspaper have been reporting.